Consecutive powers in continued fractions

R. A. Mollin; H. C. Williams

Acta Arithmetica (1992)

  • Volume: 61, Issue: 3, page 233-264
  • ISSN: 0065-1036

How to cite


R. A. Mollin, and H. C. Williams. "Consecutive powers in continued fractions." Acta Arithmetica 61.3 (1992): 233-264. <>.

author = {R. A. Mollin, H. C. Williams},
journal = {Acta Arithmetica},
keywords = {reduced ideals; upper bound; regulator; continued fraction expansion; period length},
language = {eng},
number = {3},
pages = {233-264},
title = {Consecutive powers in continued fractions},
url = {},
volume = {61},
year = {1992},

AU - R. A. Mollin
AU - H. C. Williams
TI - Consecutive powers in continued fractions
JO - Acta Arithmetica
PY - 1992
VL - 61
IS - 3
SP - 233
EP - 264
LA - eng
KW - reduced ideals; upper bound; regulator; continued fraction expansion; period length
UR -
ER -


  1. [1] L. Bernstein, Fundamental units and cycles, J. Number Theory 8 (1976), 446-491. Zbl0352.10002
  2. [2] L. Bernstein, Fundamental units and cycles in the period of real quadratic number fields, Part II, Pacific J. Math. 63 (1976), 63-78. Zbl0335.10011
  3. [3] G. Chrystal, Textbook of Algebra, part 2, 2nd ed., Dover Reprints, N.Y., 1969, 423-490. 
  4. [4] M. D. Hendy, Applications of a continued fraction algorithm to some class number problems, Math. Comp. 28 (1974), 267-277. Zbl0275.12007
  5. [5] C. Levesque, Continued fraction expansions and fundamental units, J. Math. Phys. Sci. 22 (1988), 11-44. Zbl0645.10010
  6. [6] C. Levesque and G. Rhin, A few classes of periodic continued fractions, Utilitas Math. 30 (1986), 79-107. Zbl0615.10014
  7. [7] R. A. Mollin, Prime powers in continued fractions related to the class number one problem for real quadratic fields, C. R. Math. Rep. Acad. Sci. Canada 11 (1989), 209-213. Zbl0705.11061
  8. [8] R. A. Mollin, Powers in continued fractions and class numbers of real quadratic fields, Utilitas Math., to appear. Zbl0776.11002
  9. [9] R. A. Mollin and H. C. Williams, Powers of 2, continued fractions and the class number one problem for real quadratic fields ℚ(√d) with d ≡ 1 (mod 8), in: The Mathematical Heritage of C. F. Gauss, G. M. Rassias (ed.), World Sci., 1991, 505-516. Zbl0771.11006
  10. [10] O. Perron, Die Lehre von den Kettenbrüchen, Teubner, Stuttgart 1977. Zbl43.0283.04
  11. [11] D. Shanks, The infrastructure of a real quadratic field and its applications, in: Proc. 1972 Number Theory Conf., Univ. of Colorado, Boulder, Colo., 1973, 217-224. 
  12. [12] H. C. Williams, A note on the period length of the continued fraction expansion of certain √D, Utilitas Math. 28 (1985), 201-209. Zbl0586.10004
  13. [13] H. C. Williams and M. C. Wunderlich, On the parallel generation of the residues for the continued fraction factoring algorithm, Math. Comp. 177(1987), 405-423. Zbl0617.10005

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.